Alert archive / Georgia / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 181, NWS Atlanta, GA
NWS Atlanta, GA issued this severe thunderstorm warning at May 20, 2017, 2:56 PM EDT for 4 counties in Georgia. It was in force for 49 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 20, 2017, 2:56 PM EDT (18:56 UTC)
- Expired
- May 20, 2017, 3:45 PM EDT
- In force
- 49 min
- Issued by
- NWS Atlanta, GA
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Chattahoochee County, GA, Marion County, GA, Stewart County, GA, Webster County, GA
The radar
The Maxwell AFB radar (KMXX), 96 km from the middle of the area, began a volume at 18:58 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 6.9 hours before the alert went out and 138 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 331 J/kg
- Mixed-layer CIN
- -176 J/kg
- Mixed-layer LCL
- 1029 m above ground
- 0-6 km bulk shear
- 12 kt
- 0-1 km storm-relative helicity
- -3 m²/s²
- 0-3 km storm-relative helicity
- -1 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
881
WUUS52 KFFC 201856
SVRFFC
GAC053-197-259-307-201945-
/O.NEW.KFFC.SV.W.0181.170520T1856Z-170520T1945Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Peachtree City GA
256 PM EDT SAT MAY 20 2017
The National Weather Service in Peachtree City has issued a
* Severe Thunderstorm Warning for...
Southern Marion County in west central Georgia...
Chattahoochee County in west central Georgia...
Stewart County in west central Georgia...
Webster County in west central Georgia...
* Until 345 PM EDT
* At 256 PM EDT, severe thunderstorms were located along a line
extending from near Twin Springs to near Friendship, moving north
at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lumpkin, Buena Vista, Preston, Cusseta, Richland, Weston, Fort
Benning/lawson Army Air Fld, Putnam, Brantley, Seminole, Westville,
Jamestown/south Fort Benning, Brooklyn, Renfroe, Manta, Zellobee,
Leveretts, Troutman, Omaha and Sanford.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3192 8491 3195 8496 3198 8496 3199 8507
3209 8504 3213 8506 3218 8501 3220 8496
3222 8498 3222 8493 3225 8492 3226 8489
3230 8494 3233 8501 3238 8498 3240 8490
3239 8439 3223 8442 3223 8443 3192 8446
TIME...MOT...LOC 1856Z 184DEG 20KT 3211 8510 3212 8446
HAIL...1.00IN
WIND...60MPH
$$1 follow-up statement
982
WWUS52 KFFC 201915
SVSFFC
Severe Weather Statement
National Weather Service Peachtree City GA
315 PM EDT SAT MAY 20 2017
GAC053-197-259-307-201945-
/O.CON.KFFC.SV.W.0181.000000T0000Z-170520T1945Z/
Marion GA-Chattahoochee GA-Stewart GA-Webster GA-
315 PM EDT SAT MAY 20 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM EDT
FOR SOUTHERN MARION...CHATTAHOOCHEE...NORTHERN STEWART AND NORTHERN
WEBSTER COUNTIES...
At 314 PM EDT, severe thunderstorms were located along a line
extending from near Omaha to near Draneville, moving north at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Buena Vista, Preston, Cusseta, Richland, Fort Benning/lawson Army Air
Fld, Putnam, Brantley, Seminole, Charles, Christopher, Battle Park,
Jamestown/south Fort Benning, Brooklyn, Renfroe, Draneville, Manta,
Zellobee, Omaha, Tazewell and Doyle.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
If you see wind damage...hail or flooding...wait until the storm has
passed...and then call the National Weather Service toll free
at 1 8 6 6 7 6 3 4 4 6 6 or tweet us your report at NWSATLANTA.
&&
LAT...LON 3213 8506 3218 8501 3220 8496 3222 8498
3222 8493 3225 8492 3226 8489 3230 8494
3233 8501 3238 8498 3240 8490 3239 8439
3223 8442 3223 8443 3206 8445 3209 8504
3210 8504
TIME...MOT...LOC 1914Z 184DEG 20KT 3220 8509 3221 8445
HAIL...1.00IN
WIND...60MPH
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 1:25 PM EDT, 1 hour 31 minutes earlier.
Area forecast discussion, May 20, 1:25 PM EDT, 1 hour 31 minutes before
Area Forecast Discussion National Weather Service Peachtree City GA 125 PM EDT Sat May 20 2017 .PREV DISCUSSION... /Issued 1029 AM EDT Sat May 20 2017/ UPDATE... No major changes to the forecast needed this morning. Have tweaked the hourly temp/dew and sky grids. Environment will become more favorable for convective development late this afternoon into the evening hours. The upper ridge will begin to push off to the east, allowing for the erosion of the cap that has been in place for the last several days. Plenty of available surface instability and moisture will be on the increase. PWATS are expected to increase to well above normal values by late this afternoon and evening. With BL winds 20kt or less, slow moving/heavy rainers are anticipated. The most likely area for strong/isold severe storms this afternoon/evening should be in the far west, where a bit more mid level energy will be present as a shortwave trough moves through the area. PREV DISCUSSION... /Issued 756 AM EDT Sat May 20 2017/ PREV DISCUSSION... /Issued 418 AM EDT Sat May 20 2017/ SHORT TERM... Primary forecast concerns are onset and location of convection this afternoon and evolution tonight and Sunday. 00Z models and, in particular, CAM guidance showing more complex evolution of precip today thru Sunday with several rounds of warm advection forced convection. First round likely late this afternoon over westcentral GA spreading north and slowly west. Fcst instability quite high at 18Z with GFS SBCAPE 3000+ J/kg over westcentral GA and large area of 1500+. While sfc forcing and vertical wind shear will be weak, as is typically the case this time of year, believe there could be isolated severe storms late this afternoon and evening with heavy rain potential. Next round of convection likely early Sunday morning. Quite a bit of difference in CAM guidance. 4km NAMnest much more active over north GA at this time while local WRF suite guidance all pointing to westcentral GA again spreading east. Rich moisture will be in place, assuming Saturday convection does not become to widespread and vigorous resulting in stabilization. Instability progged by large scale models (likely more representative of untouched prestorm environment) to remain high with SBCAPE 1500-2000 J/kg. Vertical wind shear may be a bit stronger but still fairly weak. Tornadoes highly unlikely in either round with this environment. Will need to watch this day for another round of isolated severe storms with heavy rain and possibly flooding. Total rainfall likely to exceed 3 inches in a few spots based on model and WPC guidance for this event so may need extra emphasis on heavy rain and possible flooding as opposed to wind/hail threats. SNELSON LONG TERM /Sunday Night through Friday/... Long term period begins with frontal boundary continuing to move through the area with embedded shortwave activity and plenty of moisture to work with. Categorical pops warranted for the metro through 06Z Monday and then transitioning to likely pops for Central GA as front moves into the NW zones by 12Z. Models in really good agreement with timing initially but GFS does bring drier air in faster than the ECMWF. Regardless...will not get that long of a reprieve at all as next in a series of strong shortwaves moves out of the gulf coast and toward the local area. Surface wave forms at the surface as a result. Continued divergence at this point in the models as ECMWF is much further north with main features including aforementioned surface low. As a result...precip shield is also further north than the GFS. Will use a blend for now which results in highest pops over Central GA but this axis may need to be shifted northward with subsequent forecasts if ECMWF is correct. Just cant get any good agreement in the long term portion as both models have an upper trough moving toward the area on Wed but GFS is much stronger with a closed off low aloft and at the surface. Diffluent pattern aloft should result in high precip coverage but position of low and strength of upper trough will ultimately dictate the severe threat for Wed so stay tuned. Finally some tranquil conditions after Wed which the GFS maintains through the remainder of the extended although the ECMWF does bring back slight chance pops for next Sat. Deese && .AVIATION... 18Z Update... Tropical-like airmass will set up across the region through the TAF period. On and off shra/tsra possible for the remainder of the afternoon and well into tomorrow. No major changes were needed to the previous TAF cycle, but did make a few tweaks to the precip timing and cigs. A wind shift to the SW should occur early tomorrow afternoon. The shra/tsra will contain very heavy rainfall. //ATL Confidence...18Z Update... Low to medium confidence on precip timing. Otherwise, medium confidence remaining elements. && .PRELIMINARY POINT TEMPS/POPS... Athens 89 68 79 66 / 30 50 60 60 Atlanta 86 70 79 67 / 50 50 60 50 Blairsville 84 64 74 61 / 40 60 70 60 Cartersville 87 69 78 65 / 60 60 70 50 Columbus 87 71 82 69 / 60 60 60 50 Gainesville 85 68 76 66 / 40 60 60 60 Macon 88 70 85 68 / 50 50 60 60 Rome 87 68 79 65 / 60 60 70 50 Peachtree City 86 68 79 66 / 60 60 60 50 Vidalia 89 71 88 69 / 50 40 60 60 && .FFC WATCHES/WARNINGS/ADVISORIES... NONE. &&
Hazardous weather outlook, May 20, 6:45 AM EDT, 8 hours 11 minutes before
Hazardous Weather Outlook National Weather Service Peachtree City GA 645 AM EDT Sat May 20 2017 GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086- 089>098-102>113-210845- Baldwin-Banks-Barrow-Bartow-Bibb-Bleckley-Butts-Carroll-Catoosa- Chattahoochee-Chattooga-Cherokee-Clarke-Clayton-Cobb-Coweta- Crawford-Crisp-Dade-Dawson-DeKalb-Dodge-Dooly-Douglas-Emanuel- Fannin-Fayette-Floyd-Forsyth-Gilmer-Glascock-Gordon-Greene- Gwinnett-Hall-Hancock-Haralson-Harris-Heard-Henry-Houston-Jackson- Jasper-Jefferson-Johnson-Jones-Lamar-Laurens-Lumpkin-Macon- Madison-Marion-Meriwether-Monroe-Montgomery-Morgan-Murray- Muscogee-Newton-North Fulton-Oconee-Oglethorpe-Paulding-Peach- Pickens-Pike-Polk-Pulaski-Putnam-Rockdale-Schley-South Fulton- Spalding-Stewart-Sumter-Talbot-Taliaferro-Taylor-Telfair-Toombs- Towns-Treutlen-Troup-Twiggs-Union-Upson-Walker-Walton-Warren- Washington-Webster-Wheeler-White-Whitfield-Wilcox-Wilkes- Wilkinson- 645 AM EDT Sat May 20 2017 This Hazardous Weather Outlook is for portions of North and Central Georgia. .DAY ONE...Today and Tonight... Showers and thunderstorms will be on the increase...especially by late afternoon into the evening hours as numerous storms affect the western tier. Isolated strong the severe storms will be possible with this activity with large hail, damaging winds and heavy rainfall the main threats. .DAYS TWO THROUGH SEVEN...Sunday through Friday... The increase in storm chances will continue into Sunday with widespread activity developing. Some strong to isolated severe thunderstorms will be possible on Sunday with damaging winds, hail, and heavy rainfall the primary threats. Rainfall through Monday will average 2 to 3 inches across most of the area. Additional opportunities for numerous showers and thunderstorms can be expected into mid week. .SPOTTER INFORMATION STATEMENT... Spotter activation is not requested but spotters are encouraged to submit reports of severe weather through the web by going to weather.gov/atlanta.
In the hours before
Special weather statement, May 20, 12:50 PM EDT, 2 hours 6 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
1250 PM EDT SAT MAY 20 2017
GAZ071-072-081>083-094-201730-
Peach GA-Monroe GA-Bibb GA-Crawford GA-Jones GA-Twiggs GA-
1250 PM EDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN PEACH...SOUTHEASTERN
MONROE...BIBB...NORTHEASTERN CRAWFORD...JONES AND NORTHWESTERN TWIGGS
COUNTIES UNTIL 130 PM EDT...
At 1249 PM EDT...a strong thunderstorm was over Skipperton, or near
Macon...moving north at 25 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Macon, Gray, Byron, Payne, Payne City, Postell, Lake Tobesofkee,
Bradley, Wayside, Griswoldville, Wesleyan, Skipperton, Arkwright,
James, Bolingbroke, Jack Brown Estates, Rutland, Dames Ferry, Clinton
and Huber.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3300 8399 3310 8345 3268 8350 3267 8364
3269 8370 3267 8371 3266 8380
TIME...MOT...LOC 1649Z 170DEG 23KT 3276 8369
WIND...40MPHSpecial weather statement, May 20, 1:20 PM EDT, 1 hour 36 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
120 PM EDT SAT MAY 20 2017
GAZ108>110-201800-
Telfair GA-Wilcox GA-Dodge GA-
120 PM EDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN TELFAIR...EASTERN
WILCOX AND SOUTHWESTERN DODGE COUNTIES UNTIL 200 PM EDT...
At 119 PM EDT...a strong thunderstorm was over Queensland, or 7 miles
north of Fitzgerald...moving north at 20 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Abbeville, Milan, Rhine, Temperance, Browning, China Hill, Cedar
Creek, Antioch Church and Workmore.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3179 8304 3179 8305 3180 8308 3181 8309
3181 8310 3182 8311 3181 8311 3181 8314
3182 8314 3182 8315 3183 8315 3185 8318
3184 8321 3185 8337 3209 8339 3201 8288
3178 8302
TIME...MOT...LOC 1719Z 193DEG 16KT 3181 8323
WIND...40MPHSpecial weather statement, May 20, 2:38 PM EDT, 18 minutes before
Special Weather Statement
National Weather Service Peachtree City GA
238 PM EDT SAT MAY 20 2017
GAZ090-091-102-103-201915-
Chattahoochee GA-Stewart GA-Marion GA-Webster GA-
238 PM EDT SAT MAY 20 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN CHATTAHOOCHEE...
STEWART...SOUTHERN MARION AND WEBSTER COUNTIES UNTIL 315 PM EDT...
At 237 PM EDT...a strong thunderstorm was over Springvale, or near
Cuthbert...moving north at 20 mph.
HAZARD...Up to 40 mph wind...frequent cloud to ground lightning
and heavy rain.
IMPACT...Expect minor damage to tree limbs and blowing around of
light...unsecured objects. Heavy rain may cause temporary
street flooding especially in poor drainage areas.
Some locations in the path of this storm include
Lumpkin, Preston, Richland, Weston, Seminole, Charles, Kimbrough,
Westville, Brooklyn, Renfroe, Draneville, Leveretts, Troutman, Omaha,
Sanford, Church Hill, Centerpoint, Dumas, Louvale and Providence
Canyon State Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
People outdoors should seek shelter immediately. If you can hear
thunder...you are close enough to be struck by lightning. Motorists
should slow down and be prepared for possible loss of control due to
hydroplaning.
LAT...LON 3192 8491 3195 8496 3198 8496 3198 8501
3197 8503 3199 8504 3199 8507 3202 8505
3206 8506 3209 8504 3213 8506 3218 8501
3220 8496 3221 8498 3222 8497 3222 8493
3224 8491 3223 8443 3219 8442 3192 8446
TIME...MOT...LOC 1837Z 186DEG 16KT 3182 8487
WIND...40MPHThe office that day
Everything else NWS Atlanta, GA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 20, 12:50 PM EDT | Special Weather Statement | FFC | Bibb, Jones | 40 min |
| May 20, 1:20 PM EDT | Special Weather Statement | FFC | Telfair | 40 min |
| May 20, 2:38 PM EDT | Special Weather Statement | FFC | Stewart, Webster | 37 min |
| May 20, 2:38 PM EDT | Severe Thunderstorm Warning | FFC | Crisp | 52 min |
| May 20, 3:12 PM EDT | Special Weather Statement | FFC | Macon | 33 min |
| May 20, 3:19 PM EDT | Special Weather Statement | FFC | Schley, Sumter | 26 min |
| May 20, 3:36 PM EDT | Special Weather Statement | FFC | Chattahoochee, Harris, Marion, Muscogee, Schley, Talbot and 1 more | 24 min |
| May 20, 3:50 PM EDT | Special Weather Statement | FFC | Macon | 40 min |
| May 20, 4:01 PM EDT | Special Weather Statement | FFC | Harris, Meriwether, Troup | 29 min |
| May 20, 4:09 PM EDT | Special Weather Statement | FFC | Taylor | 21 min |
| May 20, 4:17 PM EDT | Special Weather Statement | FFC | Bibb, Crawford | 28 min |
| May 20, 4:29 PM EDT | Special Weather Statement | FFC | Taylor, Upson | 31 min |
| May 20, 4:33 PM EDT | Special Weather Statement | FFC | Treutlen | 27 min |
| May 20, 4:48 PM EDT | Special Weather Statement | FFC | Bibb, Monroe | 27 min |
| May 20, 4:52 PM EDT | Special Weather Statement | FFC | Troup | 23 min |
| May 20, 5:04 PM EDT | Special Weather Statement | FFC | Emanuel | 26 min |
| May 20, 5:21 PM EDT | Special Weather Statement | FFC | Greene, Morgan | 24 min |
| May 20, 5:27 PM EDT | Special Weather Statement | FFC | Rockdale | 33 min |
| May 20, 5:42 PM EDT | Special Weather Statement | FFC | Carroll | 33 min |
| May 20, 5:50 PM EDT | Special Weather Statement | FFC | Cobb, DeKalb, Douglas, Fulton, Gwinnett, Paulding | 25 min |
| May 20, 6:17 PM EDT | Special Weather Statement | FFC | Barrow, Cobb, DeKalb, Fulton, Gwinnett, Walton | 28 min |
| May 20, 7:26 PM EDT | Special Weather Statement | FFC | Dawson, Gilmer, Lumpkin, Pickens, Union, White | 34 min |
| May 20, 7:33 PM EDT | Special Weather Statement | FFC | Catoosa | 27 min |
Nearby
Severe Thunderstorm Warnings in Georgia, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.